Heavy Rain, Cass
- When
- June 26, 5:00 AM CST to June 27, 5:00 AM CST
- Where
- Cass County, 0.52 mi E of Massena
- Reported by
- COOP Observer
- Coordinates
- 41.250, -94.770
Twenty four hour rainfall total of 2.28 inches.
A warm front was located to the south of Iowa during the day on the 26th. A steady flow of moisture impinged on the front through the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front was located to the south of Iowa during the day on the 26th. A steady flow of moisture impinged on the front through the day. Precipitable water values increased to 1.5 to 1.7 inches during the day. Very little shear was present, under 20 kts. CAPE was around 2000 J/kg with 400 J/kg of CAPE on the -10 to -30 C layer of the atmosphere. Downdraft CAPE was in the 500 to 1000 J/kg range. Thunderstorms formed in the morning over central Iowa. They continued to redevelop and train over the area through much of the day. The event was mainly a heavy rain event with many areas of Polk and Dallas Counties receiving 2 to 6.5 inches of rain during the day. Flash flooding occurred in Dallas County. There were a few storms that produced hail. One inch diameter hail fell in Dallas County, and nickel size hail fell in Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 26, 3:02 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 402 AM CDT THU JUN 26 2014 .SYNOPSIS... ISSUED AT 323 AM CDT THU JUN 26 2014 HIGH PRESSURE IS PULLING OFF TO THE EAST AS SOUTHERLY FLOW SETS UP OVER THE CWA. A STRONG SHORT WAVE WILL LIFT NORTHEAST ACROSS THE STATE SATURDAY NIGHT. COLD FRONT WILL MOVE THROUGH THE STATE MONDAY WITH HIGH PRESSURE BUILDING IN FOR THE MIDDLE OF NEXT WEEK. && .SHORT TERM /TODAY/... ISSUED AT 323 AM CDT THU JUN 26 2014 SMALL RIBBON OF THETA-E ADVECTION IN CONJUNCTION WITH SOME WEAK ISENTROPIC UPGLIDE AND LOW LEVEL INSTABILITY HAS SPAWNED A FEW ISOLATED THUNDERSTORMS ACROSS CENTRAL PORTION OF THE FORECAST AREA. UPDRAFTS ARE BARELY TOPPING 30KFT BUT THE WARM LAYER CLOUD DEPTHS ARE OVER 12KFT AND PRECIPITABLE WATER ARE 1.4 TO 1.6 INCHES. THESE STORMS DO HAVE SOME HEAVY RAIN ASSOCIATED WITH THEM IN A SHORT PERIOD OF TIME. EXPECTING STORMS TO MIGRATE NORTHEAST THROUGH 12Z ALONG THE 305-310K ISENTROPIC SURFACE AS THE FORCING SHIFTS INTO EASTERN IOWA. ANOTHER WEAK AREA OF LIFT AND THETA-E ADVECTION LOOK TO MOVE INTO SOUTHWEST IOWA AFTER 12Z AND WILL BRING ANOTHER ROUND OF ISOLATED THUNDERSTORMS THROUGH MIDDAY BEFORE DAYTIME HEATING ALLOWS FOR POP- UP THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA THIS AFTERNOON. LOW CONFIDENCE WITH WIDESPREAD SEVERE WEATHER...BUT WITH THE INSTABILITY PRESENT AND WEAK SHEAR AVAILABLE...CANNOT RULE OUT A BRIEF SEVERE WRT TO HAIL. MAX TEMPS TODAY WENT CLOSE TO MOS GUIDANCE WITH THE STAGNANT MOIST AIR MASS IN PLACE AND THE SLIGHTLY WARMER START THAN YESTERDAY AND MOST AREAS ENDED UP BEING ABOVE GUIDANCE FOR MAX TEMPS ON WEDNESDAY. BUT WITH THE PEPPERED CONVECTION TODAY AND CLOUD COVER...TOUGH TO GO ANY MORE THAN A DEGREE OR TWO WARMER THAN GUIDANCE. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 323 AM CDT THU JUN 26 2014 SCATTERED THUNDERSTORMS WILL BE IN THE FORECAST FOR MOST PERIODS INTO MONDAY MORNING AS THE COLD FRONT APPROACHES THE STATE. BEST CHANCES FOR SIGNIFICANT RAINFALL WILL COME WITH THE LLJ SAT AND SUN NIGHT. PWAT VALUES WILL BE IN THE 2 TO 3 SIGMA RANGE. FURTHER FLOODING WILL BE POSSIBLE WITH THE LIKELIHOOD OF LOCAL RAINFALL OF OVER 3 INCHES WITH EACH OF THESE EVENTS. THERE IS CONSIDERABLE INSTABILITY BOTH NIGHTS WITH 3000 TO 5000 J/KG OF CAPE AVAILABLE. SUNDAY NIGHT MORE OF A CONCERN FOR SEVERE WEATHER WITH THE EML HOLDING THINGS DOWN IN THE LATE AFTERNOON...INSTABILITY BEING HIGHER...AND MID LEVEL LAPSE RATES APPROACHING 8 C. ANOTHER CONSIDERATION IS THE INCREASING MID LEVEL WIND SPEEDS AS THE INFLUENCE OF THE UPPER LOW OVER SK AND MB BECOMES A BIGGER FACTOR. HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE CENTRAL U.S. FOLLOWINGTHE COLD FRONT WITH A FEW DAYS BREAK FROM ANY RAIN AND TEMPERATURES NEAR TO A LITTLE BELOW NORMAL. && .AVIATION...26/06Z ISSUED AT 1141 PM CDT WED JUN 25 2014 STILL EXPECTING CONVECTION TO DEVELOP OVERNIGHT...MAINLY WIDELY SCT ALONG WEAK SFC BOUNDARY OVER IA NOW AND INCREASING MOISTURE FIELD ALOFT AT H850 FROM WEST OF AREA TO NEAR KOMA. FORCING REMAINS LIMITED FOR NOW...BUT WITH INCREASING WEAK LL JET AND MCS OVER THE PLAINS HEADING EAST...CHANCES FOR -TSRA WILL INCREASE TOWARD 12Z WEST AND PROGRESS EAST THROUGH THE PERIOD. INSTABILITY WILL INCREASE DURING THE DAY THUR WHICH WILL KEEP CHANCE CAT POPS OVER THE FORECAST AREA. STILL SOME UNCERTAINTY ON COVERAGE AND TIMING...SO WILL CONTINUE WITH VCTS COVERAGE FOR NOW. 12Z PACKAGE WILL HAVE BETTER IDEA ON TIMING...EVOLUTION OF SYSTEM CROSSING PLAINS WHICH WILL IMPACT REMAINDER OF PERIOD. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MS JUN 14 SHORT TERM...PODRAZIK LONG TERM...MS JUN 14 AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT THU JUN 26 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-271100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 500 AM CDT THU JUN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS WITH BRIEF PERIODS OF HEAVY RAINFALL ARE EXPECTED. SEVERE WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FRIDAY INTO MONDAY. THERE IS LITTLE RISK OF SEVERE WEATHER BEFORE SATURDAY AFTERNOON. SEVERE STORMS ARE POSSIBLE SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. HEAVY RAINFALL IS QUITE POSSIBLE THROUGH THE PERIOD BUT SPECIFIC THREATS WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED AT TIMES THIS WEEKEND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 328 AM CDT THU JUN 26 2014 IAZ059-060-073-261100- DALLAS-POLK-WARREN- INCLUDING THE CITIES OF...PERRY...WAUKEE...ADEL...DES MOINES... INDIANOLA...NORWALK...CARLISLE 328 AM CDT THU JUN 26 2014 ...QUICK BURSTS OF HEAVY RAIN... ISOLATED THUNDERSTORMS OVER PORTIONS OF THE DES MOINES METRO AND SURROUNDING AREAS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN A FEW SHORT TIME PERIOD. UP TO AN INCH IN LESS THAN AN HOUR IS POSSIBLE AND MAY LEAD TO STREET FLOODING AND REDUCED VISIBILITY AT TIMES DUE TO THE HEAVY RAIN. KLP
The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
44 heavy rain, 2 hail, 2 flash flood. Local standard time, as filed.
Twenty four hour rainfall total of 2.28 inches.
Twenty four hour rainfall total of 5.02 inches.
Total rainfall since 6 AM CST was 2.46 inches.
Storm total rainfall 4.16 inches with 3.08 in the past 24 hours.
Twenty four hour rainfall total of 2.21 inches.
Twenty four hour rainfall total of 2.79 inches.
Twenty four hour rainfall total of 4.00 inches.
Twenty four hour rainfall total of 2.65 inches. Thirty hour total was 3.34 inches.
Twenty four hour rainfall total of 2.44 inches.
Twenty four hour rainfall total of 2.35 inches.
Twenty four hour rainfall total of 3.20 inches.
Twenty four hour rainfall total of 2.83 inches.
Twenty four hour rainfall total of 4.86 inches.
Twenty four hour rainfall total of 3.99 inches.
Twenty four hour rainfall total of 3.36 inches.
Twenty four hour rainfall total of 3.13 inches.
Twenty four hour rainfall total of 2.96 inches.
Twenty four hour rainfall total of 2.93 inches.
Twenty four hour rainfall total of 2.64 inches.
Twenty four hour rainfall total of 4.30 inches.
Rainfall since 7 AM CST has been 1.95 inches.
Rainfall since 9 AM CST was 4.65 inches.
Rainfall since 9 AM CST was 4.00 inches.
Rainfall since 9 AM CST was 1.97 inches.
Twenty four hour rainfall total of 3.09 inches.
Twenty four hour rainfall total of 3.09 inches.
Twenty eight hour rainfall total of 4.04 inches.
Rainfall in the past hours was 2.00 inches.
Total rainfall so far today was 4.70 inches.
Total rainfall so far 2.22 inches with 1.29 inches in an hour.
Total rainfall so far today was 3.20 inches.
Rainfall so far today 2.75 to 3.00 inches.
Rainfall report of 2.75 inches.
Total rainfall today 3.03 inches with 2.24 in the past six hours.
Daily total rainfall was 2.90 inches. Little Beaver Creek was bankful.
Rainfall total was 3.80 inches.
Suger Creek was out of its banks and flooding Ashworth road. The road was closed.
Six to nine inches of water was flowing across 156th street in Urbandale. About 100 to 200 feet of the road was impacted.
Rainfall total was 4.30 inches.
Rainfall since mid morning was 4.80 inches, with 5.7 in the last 24 hours.
Rainfall total in the past 24 hours was 6.50 inches.
Rainfall so far was 5.75 inches at Hickman and NW 156th St.
Rainfall so far was 3.03 inches.
Total rainfall so far was 3.60 inches.
Rainfall so far was 2.17 inches.
Rainfall of 1.95 inches so far.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515129, 515133, 514578, 515128, 515130, 515131, 515132, 515134, 515135, 515136, 515137, 515138, 515141, 515142, 515143, 515144, 515145, 515146, 515147, 515148, 514587, 514595, 514596, 514615, 515139, 515140, 515149, 514581, 514580, 514567, 514591, 514588, 514585, 514584, 514590, 514594, 514598, 514570, 514572, 514597, and more.